Alert archive / Michigan / Flood Watches in 2017
Flood Watch 2, NWS Detroit, MI
NWS Detroit, MI issued this flood watch at Apr 5, 2017, 3:00 PM EDT for 10 counties in Michigan. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 5, 2017, 3:00 PM EDT (19:00 UTC)
- Expired
- Apr 6, 2017, 4:45 AM EDT
- In force
- 14 hr
- Issued by
- NWS Detroit, MI
- Flood severity
- None
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Livingston County, MI, Midland County, MI, Saginaw County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI
The radar
The Detroit radar (KDTX), 70 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flood watch went out at Apr 5, 11:20 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Apr 5, 11:20 AM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1120 AM EDT Wed Apr 5 2017
.UPDATE...
Update to the forecast addresses both the high based reflectivity
returns that are currently pushing across southeastern Michigan and
the forecast rainfall trends for later this afternoon.
The initial activity is being forced along the lead edge of the
700-600 mb system relative isentropic ascent. Antecedent low level
dry air has made it difficult for the precipitation to reach the
ground, with cloud bases only really lowering into the 7.0 to 8.0 kft
agl layer to this point. Additionally, model data does show a very
dominant anticylonic curvature to flow trajectories yet. Not really
expecting much of anything for the next few hours but did include a
chance PoP through the early afternoon hours.
The potential for likely to categorical PoPs will then increase
significantly during the late afternoon and early evening hours as
the apex of the 700mb theta e ridge and system relative isentropic
ascent overspreads the northwestern 1/2 of the cwa. The widespread
measuring rain that is over far southwestern lower Michigan is
associated with that particular forcing. Used RAP output, almost
exclusively, for the timing of precipitation with prior ARW-NMM
strikingly lacking with precipitation onset prior to 00Z. Worked a
significant gradient in PoPs to the southeast, with just a chance PoP
for much of the Detroit Metro area before 00Z. Also worked the same
significant gradient to QPF amounts with upwards of .4 to .5 of inch
actually possible ahead of 00Z. Dry air will likely prove very
stubborn initially and should limit eastward extent of the coverage
in rain.
&&
.PREV DISCUSSION...
Issued at 747 AM EDT Wed Apr 5 2017
AVIATION...
Some light/high-based showers will make it into SE Michigan during
the mid to late morning as the initial surge of moisture arrives
from low pressure over Missouri. VFR is expected to hold with this
activity before conditions begin a downward trend late in the day
through tonight. The main surge of showers is projected to arrive
during the evening and bring IFR visibility followed by ceiling as
the primary limiting factor overnight, especially in the DTW area
where LIFR is likely as low slides by near Lake Erie. The proximity
of the low will also keep the wind speed lower at DTW tonight while
gradient flow ramps up considerably toward MBS where wind and a
combination of rain and snow will have higher impact through
Thursday morning.
For DTW...VFR is now expected to hold through mid afternoon while
some light rain moves through the region. Increasing easterly wind
may require NE traffic operations during the afternoon. Ceiling will
then also quickly lower below 5000 ft mid to late afternoon and will
continue to progress downward into IFR in moderate showers during
the evening. Monitoring for thunderstorm potential.
//DTW THRESHOLD PROBABILITIES...
* High for ceiling 5000 ft or less mid afternoon through tonight.
* Low for thunderstorms at DTW tonight.
PREV DISCUSSION...
Issued at 433 AM EDT Wed Apr 5 2017
DISCUSSION...
Intense spring/winter like storm to effect the area through Friday
morning with rain, possible snow accumulations and high winds. Only
minor flooding if any expect (refer to hydro discussion below).
Models are all in pretty good agreement with the progression of this
system. The overall scenario is a deep mid and upper level trough
and associated low pressure system currently centered over Missouri.
This system will move slowly northeastward while gradually
deepening. The closed mid and upper circulation will be centered
over southeastern Michigan by around daybreak Thursday morning while
the surface low tracks to western Lake Erie. Strong isentropic
ascent up the elevated warm front combined with strengthening upper
jet diffluence will spread rain into the area today reaching the
western fringes of the cwa late this morning then quickly expand
northeast across the rest of the area during the afternoon. Rain
will continue into the night but will mix with or change to snow
across the Saginaw Valley and Thumb as the thermal gradient begins
to tighten as the system deepens. Snow will be wet and heavy and
have good clumping ability so some accumulations are possible
especially on elevated and grassy areas. Surface temperatures will
drop to the mid 30s so snow accumulations would be slow to melt.
Further south boundary layer should remain warm enough for just
rain.
During the day Thursday, as the system continues to deepen and
slowly move east, cold air will gradually wrap in behind it bringing
below freezing temps down below 925mb, however diurnal heating will
keep boundary layer warm enough for basically all rain except for a
mixture continuing far northwestern counties. By Thursday evening
the system will have gone through more deepening as it occludes over
Lake Ontario becoming vertically stacked. This will continue to
produce an expansive precip shield back across southeastern Michigan
and allow colder air yet to infiltrate across the whole area. Snow
will begin to mix with then totally change over from the north in
the evening and work its way across the entire cwa. QPF amounts in
this period expect to range from about a quarter inch far west to
half an inch far east. At this point, snow accumulations depends
on how soon precip goes to totally snow and when surface temps reach
freezing but snow amounts 1-2 inches are possible with higher
amounts in the Thumb.
Other major factor with this system will be the wind. Low level
gradient will become very tight. Easterly winds today will slowly
increase to 10 to 20 mph today then back to the northeast increasing
to 20 to 30 mph through Thursday night with gusts to 40mph and to 50
mph in the counties bordering lake Huron and Saginaw Bay. Refer to
High Wind Watch.
AFter this system surface high pressure and upper level ridging will
bring fair weather and mild temperature for the weekend with highs
in the 60s by Sunday. Next system will effect the area for Monday
and Tuesday with a chance for rain and mild temps in the 60s and
possibly 70s.
MARINE...
The focus for marine interests will be on the next low pressure
system set to move into the Ohio valley by tonight and toward the
west end of Lake Erie by Thursday morning. This system is projected
to strongly intensify during Thursday as the center moves toward
western New York by Thursday evening resulting in high end gales
over all marine areas with a good chance of storm force gusts across
Saginaw Bay and southern Lake Huron during this period. Expect entry
level 35 knot northeast gales to develop even tonight over the Bay
and central Lake Huron but stability will be a limiting factor
before sunrise Thursday. After that, model soundings indicate colder
air moving in through the low levels over the Bay and southern Lake
Huron that will produce an unstable profile and enough mixing for
storm force gust potential by late Thursday morning through Thursday
night while direction gradually backs toward the north. The headline
summary is for a small craft advisory for western Lake Erie in
developing easterly flow this afternoon and evening and a gale
warning tonight for Saginaw Bay and central Lake Huron. A storm
watch is then in effect Thursday through Friday morning for Saginaw
Bay and for Lake Huron south of Presque Isle. Gale watches remain in
effect for all other marine areas to the north and south of the
storm watch.
HYDROLOGY...
A long duration precipitation event is forecast to begin this
afternoon and persist into early Friday morning. It will begin as
rain and then become mixed with or change to snow late tonight
through Thursday. Total liquid equivalent precipitation from this
system is expected to range from 1 to 2 inches over about 36 hours
with the higher totals expected across the Saginaw Valley and Thumb
regions. This amount of precipitation combined with recent rainfall
will bring another round of rises in streams and rivers across the
region and a low chance for stages to approach and/or exceed flood
stage late in the week. Even if the bulk of the precipitation falls
as snow across the Saginaw Valley, it will rapidly melt Fri into
Saturday, so rises on rivers are still expected.
In addition to rainfall runoff, prolonged strong northeast winds on
Saginaw Bay is likely to slow the discharge of water from the
Saginaw River. This may result in minor flooding along the river
Thursday and Thursday night.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Thursday morning through Friday morning for
MIZ048-049-054-055-063.
Lakeshore Flood Advisory from 8 PM this evening to 8 AM EDT Friday
for MIZ048-054.
Winter Storm Watch from late tonight through Friday morning for
MIZ047-048-053.
Lakeshore Flood Advisory from 11 AM Thursday to 8 PM EDT Friday for
MIZ063.
Lake Huron...Storm Watch from Thursday morning through Friday morning for LHZ362-
363-441>443-462>464.
Gale Warning from 8 PM this evening to 8 AM EDT Thursday for LHZ362-
363-421-422-441-442-462-463.
Gale Watch from Thursday morning through Friday morning for LHZ361.
Storm Watch from Thursday morning through Friday morning for LHZ421-
422.
Lake St Clair...Gale Watch from Thursday afternoon through Friday morning for
LCZ460.
Michigan waters of Lake Erie...Gale Watch from Thursday afternoon through Friday morning for
LEZ444.
Small Craft Advisory from 2 PM this afternoon to 10 PM EDT this
evening for LEZ444.
&&
UPDATE.......SC
AVIATION.....BT
DISCUSSION...DRC
MARINE.......BT
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 5, 4:44 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 444 AM EDT Wed Apr 5 2017 MIZ060>062-068>070-075-076-082-083-060845- Shiawassee-Genesee-Lapeer-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- 444 AM EDT Wed Apr 5 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A strong low pressure system will track through the region Wednesday through Friday bringing a mix of precipitation to the area. Rain of 1 to 2 inches over a 36 hour period may produce minor flooding in already water logged areas and streams. Strong northeast winds with gusts to 40 mph Thursday and Thursday night possible. Rain changing to snow Thursday night may produce a couple inches of accumulation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-063-060845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-St. Clair- 444 AM EDT Wed Apr 5 2017 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A strong low pressure system will track through the region Wednesday through Friday bringing a mix of precipitation to the area. High wind watch is in effect Thursday and Thursday for northeast wind gusts to 50mph. One to two inches of rain is possible that may lead to minor flooding. Snow accumulations of several inches is possible Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060845- Lake St. Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 444 AM EDT Wed Apr 5 2017 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale warning for Lake Huron in effect tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Gale warning continues in effect for Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 3:57 AM EDT | High Wind Watch | DTX | Bay, Huron, Saginaw, Saint Clair, Sanilac, Tuscola | 25 hr |
| Apr 5, 4:00 AM EDT | Gale Warning | DTX | 60 hr | |
| Apr 5, 4:00 AM EDT | Small Craft Advisory | DTX | 18 hr | |
| Apr 5, 4:00 AM EDT | Storm Watch | DTX | 24 hr | |
| Apr 5, 9:42 AM EDT | Winter Storm Watch | DTX | Bay, Huron, Midland, Saginaw, Shiawassee, Tuscola | 251 days |
| Apr 5, 10:39 AM EDT | Lakeshore Flood Advisory | DTX | Bay, Saint Clair, Tuscola | 53 hr |
| Apr 5, 2:31 PM EDT | River Flood Warning | DTX | Bay, Saginaw | 7 days |
| Apr 5, 4:05 PM EDT | Gale Warning | DTX | 36 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.